Arkansas, 2012

Wildfire in Arkansas, August 13 to 15, 2012

August 13 to 15, 2012 · NWS LZK · 1 event in 1 county or zone

The Casa Fire was started by lightning 2 miles northwest of Casa in Perry County on the 13th and continued until the 15th. Altogether, 820 acres burned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The Casa Fire was started by lightning 2 miles northwest of Casa in Perry County on the 13th and continued until the 15th. Altogether, 820 acres burned. A house, some outbuildings, a boat, and several vehicles were lost in the fire. A portion of Arkansas 155 was closed during the fire. At the height of the fire, homes in the town of Casa were evacuated, as well as homes in the communities of Homewood and Rose Creek. Yell and Conway counties assisted Perry County with the evacuations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 13, 11:23 AM CST, 37 minutes earlier.

Area forecast discussion, Aug 13, 11:23 AM CST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1223 PM CDT MON AUG 13 2012

.DISCUSSION...

UPDATED FOR 18Z AVIATION DISCUSSION BELOW...

&&

.AVIATION...

FRONT PUSHING SE ACROSS THE STATE THIS AFTERNOON...WITH DRIER AIR
FILTERING INTO WRN SECTIONS OF THE STATE. THIS WILL KEEP VFR
CONDITIONS IN PLACE FOR MOST TAF SITES. SOME SHRA/TSRA WILL BE
POSSIBLE AHEAD OF THE FRONT THIS AFTERNOON...MAINLY ACROSS FAR ERN
AND SERN SECTIONS OF AR. HAVE MENTIONED VCTS AT LLQ FOR THIS
REASON. TAFS ALREADY OUT.

&&

.PREV DISCUSSION... /ISSUED 1043 AM CDT MON AUG 13 2012/

UPDATE...

15Z SURFACE ANALYSIS INDICATES THE COLD FRONT HAS REACHED A LINE
FROM FLIPPIN...TO JUST SOUTH OF MENA. FORECASTS HAVE BEEN ADJUSTED
TO LOWER PRECIPITATION CHANCES THIS AFTERNOON...AS A FAIR AMOUNT
OF CONVECTIVE OVERTURNING HAS OCCURRED AHEAD OF THE BOUNDARY.

55

PREV DISCUSSION... /ISSUED 500 AM CDT MON AUG 13 2012/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

WL BE BRIEF THIS MRNG DUE TO STRONG/SVR STORMS OVR THE AREA. WARM
FNT WAS LOCATED ACRS CNTRL AR EARLY THIS MRNG. CONVECTION DVLPD
UPSTREAM OF THE FA LATE SUN EVENING AND EVENTUALLY TRACKED ALONG THE
BNDRY OVERNIGHT INTO NRN AND CNTRL AR. THIS ACTIVITY IS EXPECTED TO
CONT WORKING EWD THRU THE MRNG HRS AS ASSOCD SHRTWV MOVES THRU THE
REGION.

AFTER THE MRNG CONVECTIVE ACTIVITY...FOCUS WL SHIFT TO THE CDFNT
THAT WL MOVE THRU THE AREA LATER TODAY AND EARLY TNGT. THE FNT WAS
CURRENTLY ALONG THE I-44 CORRIDOR. THE POTENTIAL FOR STORMS TO FIRE
ALONG THE ACTUAL FNTL BNDRY LATER TODAY IS THE MAIN CONCERN. LAST
FEW RUNS OF THE HRRR MODEL INDC THAT SCTD STORMS SHLD DVLP THIS
AFTN...MAINLY ACRS ERN AND SRN AR.

FNTL BNDRY WL EVENTUALLY STALL OUT S OF AR BY TUE AS HIGH PRES BLDS
INTO THE REGION. HOWEVER...NWLY FLOW ALOFT WL BRING SEVERAL IMPULSES
SEWD TOWARD THE FA LATER TUE AND WED. THESE FEATURES WL PRODUCE SCTD
CONVECTION OVR PORTIONS OF THE AREA...WITH THE MAIN FOCUS ACRS THE
SWRN HALF OF THE STATE. UNSETTLED CONDS WL CONT INTO THE LONG TERM
AS A NEW CDFNT APCHS FM THE PLAINS.

LONG TERM...THURSDAY THROUGH SUNDAY

GUIDANCE IN RELATIVELY GOOD AGREEMENT IN THE LONG TERM IN SHOWING
WIDESPREAD RAINFALL FOR THE END OF THE WEEK. WARM FRONT WILL MOVE
NORTH THURSDAY BRINGING GULF MOISTURE TO THE STATE...AND COLD FRONT
WILL APPROACH THURSDAY NIGHT INTO FRIDAY. THERE IS A POSSIBILITY FOR
SOME SIGNIFICANT RAINFALL...BUT THIS SYSTEM IS SEVERAL DAYS
AWAY...AND SEVERAL DETAILS WILL NEED TO IRONED OUT IN REGARDS TO
RAINFALL AMOUNTS. THE GOOD NEWS IS THAT COOLER TEMPERATURES WILL
FOLLOW THE FRONT...WITH HIGHS IN THE 80S AND LOWER 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     91  65  86  65 /  30  10  10  10
CAMDEN AR         95  67  91  67 /  50  20  10  20
HARRISON AR       88  63  84  66 /  10   0  10  10
HOT SPRINGS AR    95  67  89  67 /  30  10  20  20
LITTLE ROCK   AR  93  67  87  67 /  40  10  10  20
MONTICELLO AR     94  69  89  68 /  50  20  10  10
MOUNT IDA AR      93  65  89  64 /  20  10  20  20
MOUNTAIN HOME AR  89  63  85  63 /  10   0  10  10
NEWPORT AR        91  66  86  65 /  40  10  10  10
PINE BLUFF AR     93  67  88  66 /  50  20  10  10
RUSSELLVILLE AR   91  67  88  66 /  10  10  10  20
SEARCY AR         90  66  86  65 /  40  10  10  10
STUTTGART AR      91  67  87  66 /  50  20  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...62
Hazardous weather outlook, Aug 13, 9:03 AM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1003 AM CDT MON AUG 13 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-141000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1003 AM CDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS COULD REDEVELOP ACROSS THE SOUTHEAST
HALF OF THE STATE THIS AFTERNOON AS A FRONT MOVES SOUTHEAST ACROSS
ARKANSAS. SOME OF THESE STORMS COULD BECOME SEVERE...WITH
DAMAGING WINDS THE MAIN CONCERN. HOWEVER...THE BEST POTENTIAL FOR
THUNDERSTORMS AND ANY SEVERE WEATHER WILL BE TO THE EAST OF THE
STATE.

DUE TO ONGOING DROUGHT CONDITIONS AND DRY VEGETATION...THERE WILL
BE A CONCERN FOR ISOLATED WILDFIRES DUE TO LIGHTNING STRIKES.
ALSO...DRIER AIR MOVING IN FROM NORTHWEST BEHIND THE FRONT WILL
CAUSE RELATIVE HUMIDITY VALUES TO DROP SIGNIFICANTLY THIS
AFTERNOON...ESPECIALLY ACROSS FAR WESTERN SECTIONS OF THE
STATE...AND THOSE AREAS THAT DID NOT SEE MUCH RAINFALL OVERNIGHT.
THIS WILL ALSO KEEP PORTIONS OF THE STATE IN AN ELEVATED WILDFIRE
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAIN CHANCES WILL RETURN TO THE FORECAST FOR THE LATTER HALF OF THE
WORK WEEK...AS A SYSTEM MOVES IN FROM THE PLAINS. WHILE WIDESPREAD
RAINFALL IS EXPECTED...IT IS TOO EARLY TO PINPOINT RAINFALL AMOUNTS.

THE FRONT WILL BRING COOLER TEMPERATURES TO THE STATE...WITH HIGHS
ONLY IN THE 80S BY THE END OF THE WEEK.

EVEN WITH RAINFALL IN THE FORECAST...THE FIRE DANGER WILL REMAIN A
CONCERN DUE TO THE SIGNIFICANT DROUGHT ACROSS THE AREA. BURN BANS
ARE IN PLACE IN MANY COUNTIES OF ARKANSAS...AND ANY UNCONTROLLED OR
ACCIDENTAL FIRE COULD QUICKLY GROW OUT OF CONTROL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58/62

In the hours before

Special weather statement, Aug 13, 6:45 AM CST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
745 AM CDT MON AUG 13 2012

ARZ056-057-063>065-069-131315-
ARKANSAS AR-CLEVELAND AR-DESHA AR-DREW AR-JEFFERSON AR-LINCOLN AR-
745 AM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN...SOUTHEASTERN
JEFFERSON...NORTHEASTERN DREW...NORTHERN DESHA...NORTHEASTERN
CLEVELAND AND SOUTHERN ARKANSAS COUNTIES UNTIL 815 AM CDT...

AT 741 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF
GRADY TO 3 MILES WEST OF FEENYVILLE...AND MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  STAR CITY...          DUMAS...              WOODVILLE...
  WINCHESTER...         WHITEFIELD...         WATSON...
  WARRENTON...          OMEGA...              NEBO...
  MORGAN PT REC AREA... MITCHELLVILLE...      MILLS...
  GRADY...              GOULD...              FEENYVILLE...
  DOUGLAS...            CANE CREEK LAKE...    BACK GATE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3386 9111 3369 9179 3399 9212 3414 9186
      3413 9158
TIME...MOT...LOC 1245Z 306DEG 25KT 3402 9162 3396 9193

62
Local storm report, Aug 13, 6:51 AM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
751 AM CDT MON AUG 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 AM     HEAVY RAIN       2 NW SHERWOOD           34.85N 92.23W
08/13/2012  M2.60 INCH       PULASKI            AR   NWS EMPLOYEE

&&

62
Special weather statement, Aug 13, 7:19 AM CST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
819 AM CDT MON AUG 13 2012

ARZ047-057-065-131350-
ARKANSAS AR-DESHA AR-MONROE AR-
819 AM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONROE...
NORTHEASTERN DESHA AND ARKANSAS COUNTIES UNTIL 845 AM CDT...

AT 815 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF DE WITT...OR 15 MILES
SOUTHEAST OF STUTTGART...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  ST. CHARLES...        SNOW LAKE...          LORAYS...
  DE WITT...            ALMYRA...             WEBER...
  LODGE CORNER...       INDIAN BAY...         ETHEL...
  DE LUCE...            CROCKETTS BLUFF...    YODER...
  WRIGHT LAKE...        WATERS BAYOU...       WARD RESERVOIR...
  WALWORTH RES...       VOSS LAKE...          VAN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3405 9097 3426 9162 3452 9149 3445 9099
      3434 9100 3433 9104 3427 9107 3422 9106
      3419 9109 3414 9108 3413 9110 3412 9096
TIME...MOT...LOC 1320Z 278DEG 23KT 3433 9134

62
Local storm report, Aug 13, 7:43 AM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
843 AM CDT MON AUG 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 NW CONWAY             35.10N 92.46W
08/13/2012  M2.70 INCH       FAULKNER           AR   COCORAHS

0700 AM     HEAVY RAIN       1 S CONWAY              35.08N 92.45W
08/13/2012  M2.67 INCH       FAULKNER           AR   COCORAHS

0700 AM     HEAVY RAIN       2 SE SOUTH BEND         34.82N 92.03W
08/13/2012  M2.70 INCH       LONOKE             AR   COCORAHS

0800 AM     HEAVY RAIN       3 SSE CONWAY            35.05N 92.44W
08/13/2012  M2.79 INCH       FAULKNER           AR   COCORAHS

&&

62
Local storm report, Aug 13, 8:10 AM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
910 AM CDT MON AUG 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 ESE MAYFLOWER         34.96N 92.38W
08/13/2012  M3.65 INCH       FAULKNER           AR   COCORAHS

&&

62
Local storm report, Aug 13, 11:08 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1208 PM CDT MON AUG 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             CLARKSVILLE             35.46N 93.47W
08/13/2012  E0.88 INCH       JOHNSON            AR   LAW ENFORCEMENT

0304 AM     TSTM WND DMG     CONWAY                  35.09N 92.45W
08/13/2012                   FAULKNER           AR   LAW ENFORCEMENT

            TREES DOWN IN CITY OF CONWAY.

0305 AM     TSTM WND DMG     MAYFLOWER               34.97N 92.42W
08/13/2012                   FAULKNER           AR   LAW ENFORCEMENT

            TREES DOWN IN MAYFLOWER.

0316 AM     TSTM WND GST     LITTLE ROCK AIR FORCE B 34.92N 92.15W
08/13/2012  M49.00 MPH       PULASKI            AR   OFFICIAL NWS OBS

0323 AM     TSTM WND DMG     VILONIA                 35.08N 92.21W
08/13/2012                   FAULKNER           AR   TRAINED SPOTTER

            LARGE BRANCHES DOWN IN VILONIA.

0324 AM     TSTM WND GST     LITTLE ROCK AIR FORCE B 34.92N 92.15W
08/13/2012  M55.00 MPH       PULASKI            AR   OFFICIAL NWS OBS

0324 AM     TSTM WND DMG     LITTLE ROCK AIR FORCE B 34.92N 92.15W
08/13/2012                   PULASKI            AR   OTHER FEDERAL

            TREES DOWN AT LITTLE ROCK AIR FORCE BASE IN JACKSONVILLE.

0325 AM     TSTM WND DMG     3 N LITTLE ROCK AIR FOR 34.96N 92.15W
08/13/2012                   PULASKI            AR   NWS EMPLOYEE

            SEVERAL TREE LIMBS DOWN...ALONG WITH PEA SIZE HAIL.

0600 AM     HEAVY RAIN       1 WSW GIBSON            34.89N 92.24W
08/13/2012  M2.96 INCH       PULASKI            AR   NWS EMPLOYEE

0700 AM     HEAVY RAIN       2 SE SOUTH BEND         34.82N 92.03W
08/13/2012  M2.70 INCH       LONOKE             AR   COCORAHS

0700 AM     HEAVY RAIN       1 NW CONWAY             35.10N 92.46W
08/13/2012  M2.70 INCH       FAULKNER           AR   COCORAHS

0700 AM     HEAVY RAIN       1 S CONWAY              35.08N 92.45W
08/13/2012  M2.67 INCH       FAULKNER           AR   COCORAHS

0746 AM     HEAVY RAIN       2 NW SHERWOOD           34.85N 92.23W
08/13/2012  M2.60 INCH       PULASKI            AR   NWS EMPLOYEE

0800 AM     HEAVY RAIN       3 SSE CONWAY            35.05N 92.44W
08/13/2012  M2.79 INCH       FAULKNER           AR   COCORAHS

0800 AM     HEAVY RAIN       2 ESE MAYFLOWER         34.96N 92.38W
08/13/2012  M3.65 INCH       FAULKNER           AR   COCORAHS

&&

62

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Perry

When
August 13, 12:00 PM CST to August 15, 10:59 PM CST
Where
Perry forecast zone
Reported by
Park/Forest Service
Coordinates
34.947, -92.931 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392751.